The C Word – Part 9
“Well, you LOOK great…”
When you feel good, it’s hard for you – or anyone – to imagine that you’re sick. That was my experience this round.
After my last miserable round of chemo, I walked into my oncologist’s appointment ready to take control. I went over my severe side effects and asked for the port they’d previously mentioned to be put in so I could avoid the additional nausea of trying to take those eight pills every day for 2 weeks out of three. He agreed and arranged it. He also said that I should probably never have to worry about the colon now that the tumor was removed successfully, as there isn’t really recurrence with that – it would have to be from an entirely new tumor grown from a new polyp. So, good news? I guess? But he also brought up my recent CT scan results. He originally had said they would do a scan after three cycles of chemo to see how things were going. Well, by mistake, he ordered it after just two rounds. But he said it appeared that the tumor in my liver was not responding to the treatment. After catching my breath, I asked if that meant they might want to do the surgery sooner. He replied that if the tumor did not respond to the chemo, they wouldn’t do the surgery.
This was a huge blow to me. I had been going along with the “one step at a time” mentality, in order to stay sane and get through all of this. First; surgery, then chemo, then surgery, then more chemo and…done, right? That knocked the wind out of my sails. I asked him why and he said that when people don’t respond to the treatment, they generally have a relapse right after the surgery which would also not respond. So I guess they would consider the surgery to be pointless. He was very blasé, speaking about all this, which I also did not appreciate. So you’re just planning on leaving me to die, is that it buddy? I was hurt and angry and confused, but still focused on my healing. I immediately asked if there was a different drug we could use. It seemed silly to waste time with a course of treatment that isn’t working on the tumor but IS making me sick and miserable. I’ll take temporary sick and miserable if it’s working on the cancer, but if it’s not?? He said yes, there’s another chemo drug that’s used commonly and interchangeably with the treatment I’d been receiving, so they switched my entire chemo cocktail AND the delivery method for the next round. But I was still shaken. The dark thoughts started creeping back in. I had to do some major yelling in the car again.
My next chemo day came on Sept. 7th. I also had an early appointment at the hospital that day for them to put in a PICC line (remember, I’d also had one in the hospital?). I’d have that in for a couple of weeks before they could get me an appointment for the port, officially called a “Port-A-Cath”. So I spent the day at the hospital. But I went in wearing my bright rainbow striped pants, a turquoise top and a bright red cardigan with a super positive mindset. I was advocating for my own health. I was taking charge. Goddammit, I was going to have a GOOD DAY.
The techs who put in my PICC line were great. The two women took their time, cross checked every measurement with each-other and were friendly and professional. The PICC went in without a hitch. I had an hour and a half for lunch before my chemo appointment. I’d brought along some snacks, but the hospital cafeteria had some amazing Indian chicken dish on special that smelled delicious, so I took myself out for lunch instead. I also took a half an anti-anxiety pill and ate a little bit of pot cookie before my treatment.
I walked in with my tote bag of snacks, my knitting and my meditation music again. The nurses went over all my NEW chemo meds and side effects. With this one, I would not have the cold sensitivity issues, thank goodness! But my hair may thin a bit. If you know me and my hair, you know that’s probably not a BAD thing. But the main side-effect with this one is crazy diarrhea. Ah, my old friend*! (*see Part 1) They actually said that nearly ALL patients are affected by that side effect. They said you can get it right there during your treatment, or afterwards. If you feel it coming during treatment, they immediately give you an injection of an anti-diarrhea drug. But if it comes on after you leave and is within the first 24 hours, you need to call the clinic or ER and get that drug. You can also get what they call “late diarrhea” which is several days AFTER your treatment. In THAT case, you’re to take copious amounts of Immodium until it stops.
The nurses had me take my two pre-chemo anti-nausea pills and then hooked me up for my treatment. Luckily, I felt my stomach gurgling during my treatment and told the Nurses. They immediately gave me that shot, and I had no troubles at all. Whew! First crisis avoided! When I felt a tiny bit of nausea, I nibbled on a bit of ginger and it quickly passed. Before I knew it, the treatment was done and they were hooking up my “Infusor” bottle with the other medication which would be gradually distributed over the next 46 hours. I was given a carrying bag with a strap to hold the little “baby bottle” as they call it. Inside the bottle, there is a balloon which slowly deflates over the next two days, pushing the medicine out of the bottle. After two days, I had to go back to the clinic to have it detached. Then I just had the line with all the things attached to me with tape and a stretchy fabric sleeve. So, I had to be careful bathing and showering again. Once I’d get the port, it would be UNDER My skin and I wouldn’t have to worry about that.
After my appointment, I still felt fine. Wha? No major nausea, no major fatigue or dizziness. It was a beautiful day so I went outside to wait for Doug. I lay down on a low rock wall in the sun and looked up at the blue sky with gratitude. I breathed deeply and focused on my healing. I felt protected in the bubble of love from all my friends and family. I felt positive.
I’d planned ahead for potential nausea by buying lots of bland organic snacks and foods for this week. I was determined to keep myself NOURISHED this round. But as it turned out, my appetite was fine. No nausea! Without the nausea and throat sensitivity, it was easy to drink more fluids and stay hydrated. And I could swallow my herbal supplements! And, without the cold-sensitivity, I could have my nutrient-rich smoothies again, too! That week, I kept vigil on my body to see what side-effects I may need to cope with, but there weren’t any to speak of. I ate heartily, worked, cooked, cleaned and LIVED like a NORMAL PERSON. I even had energy and focus! We actually did a gig – a one-hour Johnny & June show – just three days after my treatment! This was a REVELATION. It also made me feel that if the drug wasn’t wasting its energy making me sick, it might just be better focused on doing what it’s SUPPOSED to be doing; kicking that cancer. I felt so good, it felt like I was cheating! Now, I know side effects can be cumulative, but having such a minimal reaction to this new treatment gave me such hope – such optimism that I started a bunch of creative projects and my mind began percolating others. I felt like it was time to get back to BUSINESS. The business of LIVING.